Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 31, NWS Columbia, SC

May 31, 2004McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 31, 2004, 9:51 AM EDT for McCormick County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 9:51 AM EDT (13:51 UTC)
Expired
May 31, 2004, 10:30 AM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County McCormick County, SC

The radar

The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:10 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS52 KCAE 311351
SVRCAE
SCC065-311430-
/NEW.KCAE.SV.W..040531T1348Z-040531T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
948 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 AM EDT

* AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED NEAR
  THE LINCOLN AND MCCORMICK COUNTY LINE FROM NEAR MOUNT CARMEL
  TO LAKE THURMOND. MOVEMENT WAS EASTWARD NEAR 35 MPH.


EXPECT WIND GUSTS OF 40 TO 60 MPH WITH THESE THUNDERSTORMS.
REPORT DAMAGING WINDS TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3402 8264 3385 8238 3373 8221 3396 8207
      3407 8246

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:12 AM EDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 31, 2:12 AM EDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
212 AM EDT MON MAY 31 2004

.DISCUSSION...
THE AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT
AND APPROACHING THE FORECAST AREA FROM THE WEST SHOULD REACH THE
AREA LATE THIS MORNING OR EARLY THIS AFTERNOON. THE ETA AND GFS
INDICATE THAT THE 5H SHORTWAVE TROUGH THAT IS HELPING TO SUPPORT THE
THUNDERSTORMS WILL LIFT NORTHWARD BEFORE MOVING INTO THE FORECAST
AREA SO EXPECT COVERAGE AND INTENSITY WILL DIMINISH. HOWEVER...THE
STRONG UNI-DIRECTIONAL WIND FIELD SUPPORTS A POSSIBILITY OF SEVERE
WIND GUSTS WITH THE THUNDERSTORMS. PLAN TO CONTINUE THE CURRENT POP
OF AROUND 50 PERCENT TODAY BECAUSE OF THE EXPECTED DIMINISHING TREND.
THIS IS IN AGREEMENT WITH MOST OF THE GUIDANCE. PLAN TO USE THE ETA
WIND FORECAST SO A LAKE WIND ADVISORY WILL BE NEEDED TODAY. PLAN TO
CONTINUE TO FORECAST SLIGHT CHANCE POPS FOR TONIGHT THROUGH
WEDNESDAY IN CASE THE FRONT STALLS FARTHER NORTH AND CLOSER TO THE
FORECAST AREA THAN EXPECTED. THE ETA AND GFS ALSO SHOW THE AREA
UNDER THE RIGHT ENTRANCE REGION OF THE H25 JET TUESDAY.
&&
.FIRE WEATHER...
TODAY   WSW 27 5000
TUESDAY   W 18 5000
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     92  66  91  67 /  50  20  20  20
AUGUSTA      91  63  90  63 /  50  20  20  20
SUMTER       92  66  91  67 /  50  20  20  20
ORANGEBURG   92  67  91  68 /  50  20  20  20
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY TODAY.
GA...LAKE WIND ADVISORY TODAY.
&&

05/05

In the hours before

Special weather statement, May 31, 4:35 AM EDT, 5 hours 16 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-010035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
435 AM EDT MON MAY 31 2004

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE WEATHER OUTLOOK...

AN UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY AS A COLD FRONT
APPROACHES FROM THE WEST. THESE FACTORS WILL COMBINE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA LATER THIS
MORNING AND CONTINUING INTO THE AFTERNOON HOURS.

A FEW OF THE STORMS MAY REACH SEVERE LIMITS PRODUCING DAMAGING WINDS
AND POSSIBLE LARGE HAIL. WIND GUSTS TO 60 MILES PER HOUR ARE
POSSIBLE WITH THE STRONGER STORMS.

ALTHOUGH CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE
NEEDED LATER THIS MORNING AND DURING THE AFTERNOON HOURS TODAY.
MONITOR NOAA WEATHER RADIO OR THE MEDIA FOR FURTHER UPDATES
CONCERNING THIS DEVELOPING WEATHER SITUATION.

BC
Special weather statement, May 31, 9:25 AM EDT, 26 minutes before
SCZ018-GAZ040-063-064-311600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 AM EDT MON MAY 31 2004

THE SPECIAL WEATHER STATEMENT PERTAINS TO FOLLOWING COUNTY
IN SOUTH CAROLINA:
MCCORMICK...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 3 COUNTIES
IN GEORGIA:
COLUMBIA...            LINCOLN...             MCDUFFIE...

A LINE OF SHOWERS AND THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHERN PORTION OF THE CENTRAL SAVANNAH RIVER AREA. THESE STORMS
WERE MOVING TO THE EAST AT 35 TO 45 MPH. THEY WILL PRODUCE LOCALLY
HEAVY RAIN WITH AMOUNTS FROM ONE HALF INCH TO ONE INCH AND WIND
GUSTS FROM 35 TO 45 MPH. THE AREA AFFECTED INCLUDES LAKE THURMOND.
PERSONS AND BOATERS SHOULD BE ON THE LOOK OUT FOR RAPIDLY
DETERIORATING WEATHER CONDITIONS.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA
THROUGH 2 PM.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.